Kansas, 2011

Hail in Kansas, March 24, 2011

March 24, 2011 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm produced quarter sized hail in Trego county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm produced quarter sized hail in Trego county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 2:15 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 2:15 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU MAR 24 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES THIS EVENING ARE CHANCES FOR SHOWERS OR
ISOLATED ELEVATED THUNDERSTORMS THEN RAIN CHANCES ON SATURDAY.

PRESSURES ARE FALLING RAPIDLY IN EASTERN COLORADO AND WIND SPEEDS IN
THE CURRENT WIND ADVISORY AREA ARE SLOWLY RAMPING UP. WILL GO AHEAD
AND KEEP THE CURRENT WIND ADVISORY AS IS THROUGH 8 PM WEST OF LINE
FROM SCOTT CITY TO GARDEN CITY AND LIBERAL.

A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS WESTERN KANSAS THIS
EVENING AND THEN EXIT THE AREA AFTER MIDNIGHT. WITH THE SHORTWAVE
THERE IS SOME ELEVATED INSTABILITY THAT WITH SOME MID LEVEL MOISTURE
COULD BE ENOUGH TO GENERATE A FEW SHOWERS OR ISOLATED THUNDERSTORMS
MAINLY EAST AND NORTH OF DODGE CITY FROM LATE THIS AFTERNOON UNTIL
MID EVENING. THEN LOOK FOR CLEARING SKIES AFTER THE WAVE PASSES
TONIGHT WITH SOUTHEAST WINDS OF 15 TO 30 MPH BECOMING LIGHT AND
VARIABLE TOWARDS MORNING. OVERNIGHT LOWS WILL FALL TO AROUND 30 IN
THE NORTH TO THE MID 30S SOUTH.

FOR FRIDAY A SHORTWAVE RIDGE MOVES INTO THE PLAINS AHEAD OF THE NEXT
SHORTWAVE TROUGH IN THE INTERMOUNTAIN WEST. LIGHT AND VARIABLE WINDS
WILL BECOME SOUTHEASTERLY AND INCREASE TO 15 TO 25 MPH BY MID TO
LATE AFTERNOON AS PRESSURES AGAIN FALL IN THE LEE OF THE ROCKIES.
SOME CIRRUS CLOUDS MOVE INTO THE AREA BY AFTERNOON WITH SKIES
BECOMING PARTLY CLOUDY. HIGHS ON FRIDAY LOOK TO BE AROUND 60 NORTH
TO AROUND 70 SOUTHWEST FA AND ARE CLOSE TO GOING GUIDANCE.

ON FRIDAY NIGHT CLOUDS INCREASE AS THE SHORTWAVE OVER THE
INTERMOUNTAIN WEST MOVES INTO THE CENTRAL PLAINS BY MORNING. SOME
LIGHT RAIN SHOWERS COULD BREAK OUT AFTER MIDNIGHT MAINLY NORTH OF A
LINE FROM MEDICINE LODGE TO DIGHTON WITH THE ASSOCIATED LIFT AND
MID LEVEL MOISTURE FROM THE SHORTWAVE TROUGH. ALSO LOW STRATUS AND
AREAS OF FOG COULD MOVE FROM WEST TO EAST INTO MUCH OF THE FA AS
EAST WINDS BRING IN HIGHER DEWPOINTS. OVERNIGHT LOWS LOOK TO BE IN
THE MID TO UPPER 30S.

FOR SATURDAY THE SHORTWAVE WILL EXIT WESTERN KANSAS BY NOON WITH
SOME LINGERING SHOWERS ENDING NORTH AND EAST. SKIES THEN SHOULD
BECOME PARTLY CLOUDY BEHIND THE EXITING WAVE WITH WINDS BECOMING
NORTH TO NORTHEAST AT 10 TO 15 MPH. HIGHS ON SATURDAY LOOK TO BE
ONLY IN THE UPPER 40S NORTH TO NEAR 60 SOUTH AS COOLER HIGH PRESSURE
MOVES INTO THE PLAINS.

DAYS 3-7...

RAIN SHOWERS ARE POSSIBLE SUNDAY AS A TRANSIENT SHORTWAVE INDICATED
BY ALL THE OPERATIONAL MODELS WILL PROBABLY AFFECT AREA WITH WEAK
MID LEVEL LIFT AND FRONTOGENESIS. THE QPF IS FAIRLY LIGHT WHICH IS
INDICATIVE OF NOT A LOT OF INSTABILITY INVOLVED WITH THE SYSTEM,
AND AT 4 DAYS OUT YET, IT IS BEST TO LEAVE THESE MESOSCALE DETAILS TO
LATER MODEL RUNS. THE REST OF THE MEDIUM RANGE FORECAST REMAINS
QUITE UNCLEAR AS AN UNSETTLED UPPER AIR PATTERN IS EXPECTED FROM
ABOUT THE LATE WEEKEND THROUGH WEDNESDAY. FOR SEVERAL DAYS NOW THE
MEDIUM RANGE MODELS, NAMELY THE GFS, CANADIAN NORTHERN HEMISPHERIC
AND ECMWF HAVE MODELED A STRONG UPPER SYSTEM TO AFFECT THE CENTRAL
PLAINS AND HIGH PLAINS REGIONS. TUESDAY NIGHT'S MODEL RUNS ALL HAD
GREAT CONSENSUS ON A COLD CORE CYCLONE THAT WOULD BE CAPABLE OF
LARGE SNOWFALLS SOMEWHERE OVER KANSAS, BUT SINCE THEN, LARGE FLIPS
IN THE SOLUTIONS WITH RESPECT TO TIMING, PLACEMENT AND EVEN THE
THERMAL PROFILES AND HANDLING OF THE COLDER AIR OVER THE NORTHERN
PLAINS AND UPPER MIDWEST HAVE BEEN SEEN, AND THESE MODEL RUN ISSUES
CONTINUE THIS AFTERNOON AS WELL. THE GFS HAS GONE FROM A COLD SNOW
SOLUTION LAST TUESDAY NIGHT TO WEAK OPEN WAVE PATTERN, TO NOW WITH
THIS MORNING'S 12 UTC RUN, A WARM RAIN PATTERN WITH YET ANOTHER
CLOSED LOW OVER WESTERN KANSAS LATE MONDAY NIGHT INTO TUESDAY
MORNING. THE 12 UTC VERSIONS OF THE LOW RESOLUTION ECMWF AND
CANADIAN BOTH CARRY AN OPEN WAVE FARTHER NORTH THROUGH THE SOUTHERN
REACHES OF THE NORTHERN PLAINS, BUT THE ECMWF BRINGS IN ANOTHER
STRONG TROUGH WITH A NICE WARM AIR ADVECTION PATTERN/PVA
PRECIPITATION PATTERN BY TUESDAY NIGHT. SO THERE IS LARGE UNCERTAINTY
IN THE MEDIUM RANGE. A FAIR CHANCE AT SEEING SOME WIDESPREAD
PRECIPITATION EXISTS WITH HARDLY ANY SKILL AT THIS POINT AS TO
EXACTLY WHAT TIME FRAMES THIS WILL OCCUR, AND WE WILL HEDGE
TOWARD THE ENSEMBLE GUIDANCE FOR THIS KIND OF SYNOPTIC PATTERN.
THE PATTERN SUPPORTS MORE THAN ONE WAVE AS WELL, AND WITH EACH
SUCCESSIVE RUN, IT SEEMS TO PUSH THE TIMING OF THE EVENT A BIT
FARTHER OUT. BY LATE IN THE PERIOD THE MODELS EXHIBIT A LARGE
POSITIVELY TILTED TROUGH FROM THE PLAINS INTO THE SOUTHERN U.S,
WHICH COULD BE YET ANOTHER WET PERIOD AGAIN AROUND WEDNESDAY.

&&

.AVIATION...

AN UPPER SHORTWAVE IS RAPIDLY ADVANCING ACROSS UTAH AND WESTERN
COLORADO THIS AFTERNOON, AND WILL ARRIVE IN WESTERN KANSAS THIS
EVENING. SURFACE WINDS AT THIS TIME ACROSS OUR AREA REMAIN IN THE 5
TO 10 KNOT RANGE FROM THE EAST, HOWEVER AS THE WAVE APPROACHES,
STRATUS WILL ADVECT NORTHWARD FROM THE TEXAS AND OKLAHOMA PANHANDLES
STRATUS THROUGH THE EVENING. AS THE WAVE PASSES, A SECONDARY COLD
FRONT WILL MOVE FROM COLORADO INTO CENTRAL KANSAS THIS EVENING WHICH
WILL RESULT IN WINDS SWITCHING WESTERLY BY AROUND 06-09 UTC. THE
GENERAL DRY SOUNDINGS AND LACK OF MID LEVEL MOISTURE WILL PROBABLY
RELEGATE THE STRATUS IN THE EVENING TO THE VFR CATEGORY, BUT WITH
WEAK INSTABILITY GENERATED BY THE ADVANCING COLD POOL A FEW ISOLATED
ELEVATED THUNDERSTORMS CAN'T BE RULED OUT. IF THIS OCCURS, THE AREAL
COVERAGE WOULD BE FAR TO SLIM TO WARRANT MENTIONING IN TERMINALS.

&&

.FIRE WEATHER...

RELATIVE HUMIDITIES COULD FALL TO CRITICAL VALUES IN THE FAR WEST ON
FRIDAY AFTERNOON AND AGAIN SATURDAY AFTERNOON HOWEVER SUSTAINED WIND
SPEEDS LOOK TO BE BELOW 20 TO 25 MPH. THERE HOWEVER WILL STILL BE A
HIGH FIRE DANGER IN THOSE AREAS FROM LAKIN TO HUGOTON AND WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  66  36  53 /  10   0  10  10
GCK  31  66  36  54 /  10   0  10  10
EHA  34  71  36  58 /  10   0  10  10
LBL  32  69  35  57 /  10   0  10  10
HYS  30  59  36  48 /  20   0  30  30
P28  38  67  42  53 /  20   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043-
061>063-074>076-084>086.

&&

FN06/33/33
Hazardous weather outlook, Mar 24, 2:22 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT THU MAR 24 2011

KSZ043-061>063-074>076-084>086-252030-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
322 PM CDT THU MAR 24 2011 /222 PM MDT THU MAR 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY THIS
EVENING ACROSS FAR WESTERN KANSAS GENERALLY WEST OF A LINE FROM
SCOTT CITY TO LIBERAL. LATE AFTERNOON WIND SPEEDS OF 25 TO 35 MPH
ARE EXPECTED WITH GUSTS TO 45 MPH. AN ENHANCED FIRE DANGER IS
EXPECTED IN THIS SAME AREA AS RELATIVE HUMIDITY FALLS TO 20 TO 25
PERCENT AS WELL. NO PLANNED OUTDOOR BURNING SHOULD BE OCCURRING
ACROSS FAR WESTERN KANSAS THIS AFTERNOON ONCE THE WINDS PICK UP IN
INTENSITY. AN ISOLATED THUNDERSTORM OR SOME RAIN SHOWERS ARE ALSO
POSSIBLE THIS EVENING FROM SYRACUSE TO SCOTT CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE ACROSS THE LATE SUNDAY AND MONDAY WHICH
WILL INCREASE THE PRECIPITATION CHANCES ACROSS WESTERN KANSAS.
SOME OF THE PRECIPITATION MAY FALL IN THE FORM OF SNOW ACROSS
PORTIONS OF WESTERN KANSAS GIVEN THE EXPECTED COLD AIRMASS. IT IS
STILL TOO EARLY TO TELL WHETHER SIGNIFICANT IMPACTS WILL OCCUR
WITH THIS SYSTEM, SO CHECK BACK FOR FORECAST UPDATES FOR EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-044>046-064>066-077>081-087>090-252030-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
322 PM CDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW RAIN SHOWERS OR AN ISOLATED THUNDERSTORM IS POSSIBLE LATE
THIS AFTERNOON INTO THE EVENING GENERALLY NORTH OF A LINE FROM
COLDWATER TO DODGE CITY AND DIGHTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE ACROSS THE LATE SUNDAY AND MONDAY WHICH
WILL INCREASE THE PRECIPITATION CHANCES ACROSS WESTERN KANSAS.
SOME OF THE PRECIPITATION MAY FALL IN THE FORM OF SNOW ACROSS
PORTIONS OF WESTERN KANSAS GIVEN THE EXPECTED COLD AIRMASS. IT IS
STILL TOO EARLY TO TELL WHETHER SIGNIFICANT IMPACTS WILL OCCUR
WITH THIS SYSTEM, SO CHECK BACK FOR FORECAST UPDATES FOR EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Mar 24, 3:31 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU MAR 24 2011

KSZ045-046-064-065-078-242215-
FORD-HODGEMAN-NESS-PAWNEE-RUSH-
431 PM CDT THU MAR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NORTHERN FORD...
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH
COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DODGE CITY...MOVING
NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3848 9989 3863 9951 3834 9936 3783 10001
      3789 10013
TIME...MOT...LOC 2131Z 214DEG 51KT 3789 10005

FINCH
Special weather statement, Mar 24, 3:50 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU MAR 24 2011

KSZ064-065-078-079-242230-
EDWARDS-FORD-HODGEMAN-PAWNEE-
450 PM CDT THU MAR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
EDWARDS...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN PAWNEE COUNTIES...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPEARVILLE...MOVING NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3824 9950 3823 9923 3806 9916 3780 9973
      3786 9979
TIME...MOT...LOC 2150Z 229DEG 45KT 3785 9973

FINCH
Special weather statement, Mar 24, 4:17 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT THU MAR 24 2011

KSZ030-031-242245-
ELLIS-TREGO-
517 PM CDT THU MAR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIGA...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9923 3887 9959 3891 9967 3914 9961
TIME...MOT...LOC 2217Z 216DEG 54KT 3894 9963

FINCH

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trego

When
March 24, 4:19 PM CST
Where
Trego County, 0.54 mi E of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -99.620

Nickel to quarter sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294381.